Washington, 2012Wildfire in Washington, August 14 to 19, 2012
August 14 to 19, 2012 · NWS OTX · 1 event in 1 county or zone
The Buffalo Lake Road Fire started at 2030 on Tuesday, August 14, 2012 and grew quickly due to high winds burning approximately 7,800 acres by the evening of August 15th. The lightning caused fire eventually grew to 11,299 acres and was fully contained on Sunday August 19th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Buffalo Lake Road Fire started at 2030 on Tuesday, August 14, 2012 and grew quickly due to high winds burning approximately 7,800 acres by the evening of August 15th. The lightning caused fire eventually grew to 11,299 acres and was fully contained on Sunday August 19th. The fire was located approximately 5 miles north of Coulee Dam, WA and burned through grass, shrubs, bitter brush, and pockets of scattered timber. Nine homes and the communities of Elmer City and Coulee Dam were threatened. Two outbuildings (barns) were burned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 14, 3:24 PM PST, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 14, 3:24 PM PST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
424 PM PDT Tue Aug 14 2012
.SYNOPSIS...
Breezy and dry but slightly cooler conditions will prevail tonight
and Wednesday. Another warming trend into the 90s over most of the
region will begin on Thursday and last through Saturday with dry
and benign weather. Saturday night and Sunday w weather
disturbance will bring a chance of thunderstorms to the
area...followed by a slight cool down early next week.
&&
.DISCUSSION...
Tonight through Wednesday morning...The forecast area is under the
influence of a northwesterly flow regime with a Canadian upper
level short wave brushing by the region. Latest models are in good
agreement in transiting this feature eastward tonight and into
Montana on Wednesday. the dynamic region of this wave will remain
north of the border with only a small chance of an evening
thunderstorm or overnight showers clipping the extreme northeast
corner of the forecast area. The subsidence area in the wake of
this wave will promote a building surface high pressure over
British Columbia which will create a strong north to south
gradient over the northern zones. Thus the genesis of the main
forecast issue for the next 24 hours. Breezy and gusty conditions
will begin in the Okanogan Valley in the next few hours and down
the Purcell trench into the Coeur d'Alene and Spokane area by dawn
tomorrow.
While winds will increase late this afternoon down the
Okanogan...it is expected that surface dew points will remain high
enough so that minimum RH will barely flirt with Red Flag Wind/RH
criteria for a couple hours in the early evening before RHs
recover above critical values. At this time no fire weather
highlights are expected given only marginal confidence of a brief
period of critical conditions. Meanwhile...in the Kittitas Valley
breezy and gusty westerly conditions will also continue into this
evening before winds begin to turn more northerly
overnight...which is a less favorable direction for enhanced
velocity from terrain constriction than the westerly flow of the
last 24 hours. By morning the gradient will be favorable for very
breezy and gusty winds down the Purcell Trench...but by this time
RH values will be well above critical thresholds in the Spokane/CDA
area.
Wednesday through Friday...Other than enhanced northerly winds...the main
effect of this dry Canadian cool front will be to moderate the
well above average temperatures of the last few days to merely
slightly above normal on Wednesday. A dry and stable air mass will
suppress any appreciable cloud development...with correspondingly
null precipitation chances. Thursday and Friday the forecast area
will come under the influence of a strongly building ridge aloft
with a re-establishment of a strong surface thermal trough over
the west side on Thursday...jumping the Cascades to the Basin on
Friday. Once again...the air mass will be dry and stable fro no
precipitation...and temperatures will steadily climb back to well
above normal with low to mid 90s common and even a couple triple
digit readings probable in the L-C Valley and deep basin. /Fugazzi
Friday night through Sunday: The main story for this period will be
the hot temperatures on Saturday as a strong ridge of high pressure
builds in over the region followed by a shortwave trough of lower
pressure that breaks down the ridge and increases our chances for
convection. The ECMWF model continues to show stronger ridging at
500 mbs compared to the GFS and Canadian model runs, which are
more similar to each other. The ECMWF model shows a 588 dm height
contour at 500 mbs as far north as Spokane whereas the other two
models bring this contour only as far north as Lewiston. The
strength of the ridge will be the main determining factor for how
hot temperatures will get around the region this Saturday. 850 mb
temperatures off the ECMWF for Saturday afternoon show 23 Celsius
from the east slopes of the Cascades to 27 Celsius over into the
Idaho Panhandle. The latest GFS and Canadian solutions are about
2-4 Celsius cooler than the ECMWF. Both the ECMWF and the GFS
models have been fairly consistent, but the ECMWF has better
verification scores farther out in the extended. Thus I leaned
further toward the ECMWF than the GFS with high temperatures into
the upper 90s and near 100 degrees or warmer for much of the lower
elevations this Saturday.
We are then looking for the ridge to break down on Saturday night as a
fairly dynamic shortwave trough moves into the Northwest. Models
have come in better agreement on timing. The best dynamics with
this system will be west of the Cascades eastward toward the
western basin and up into the Okanogan Highlands. This the general
area where I think we will see our best shot for more widespread
scattered thunderstorm activity from Saturday night into Sunday
morning. Lift associated with the base of the shortwave is bit
weaker further east, but I do expect that we will at least see a
chance for some isolated thunderstorms across much of eastern WA
and into the ID Panhandle. Thunderstorms may initially start out
fairly dry with high bases; although, moisture will be increase
through Saturday night. Due to the high base of these thunderstorms, we
could see some gusty outflow winds due to evaporative cooling
effects as precipitation falls into a dry sub-layer beneath the base
of the thunderstorms.
Sunday night through Tuesday: By Sunday night, chances for
thunderstorms will be decreasing as the shortwave trough moves off
to the northeast. The flow pattern will shift from a southerly to
southwesterly direction. We will hold on to some upper level
instability over extreme eastern WA and into the Idaho Panhandle.
Any little vort max or disturbance in the southwest flow pattern
could kick off some continued thunderstorm activity through at
least Monday night.
Models really begin to diverge by the beginning of next week. The
GFS model brings a trough of lower pressure over the western
United States off the eastern Pacific and shifts the high pressure
ridge back toward the Rockies and central United States. The ECMWF
model, on the other hand, builds the ridge that gives us our hot
temperatures on Saturday back over the region. The ECMWF seems to
be the outlier when comparing its solution to the ensemble means
of both the GFS and ECMWF. Thus, I preferred to keep us under a
southwesterly flow pattern between the trough in the eastern
Pacific and ridging to our east. This idea keeps our high
temperatures closer to seasonal averages or slightly above in the
mid to upper 80s for most valley locations on Monday and Tuesday. /SVH
&&
.AVIATION...
00z TAFs: VFR conditions expected at all TAF sites through 00Z
Wednesday. A dry and stable air mass will suppress cloud
development over the region. Smoke from a large fire near KELN may
create brief MVFR visibilities at KEAT and KMWH...but winds will
be consistently breezy and the air mass should remain well mixed
through tonight and Wednesday...with this threat minimal and not
worth mentioning in the TAFs. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 61 84 55 88 58 93 / 0 0 0 0 0 0
Coeur d'Alene 59 84 50 88 53 91 / 0 0 0 0 0 0
Pullman 53 85 49 88 52 92 / 0 0 0 0 0 0
Lewiston 64 94 60 96 63 100 / 0 0 0 0 0 0
Colville 56 90 51 92 54 96 / 0 0 0 0 0 0
Sandpoint 54 82 46 86 49 88 / 0 0 0 0 0 0
Kellogg 55 83 47 85 50 87 / 0 0 0 0 0 0
Moses Lake 62 91 61 93 64 99 / 0 0 0 0 0 0
Wenatchee 65 91 62 95 65 99 / 0 0 0 0 0 0
Omak 60 91 58 94 61 97 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 14, 5:03 AM PST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT TUE AUG 14 2012
IDZ001>004-026-027-WAZ031>038-041>044-151315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT TUE AUG 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Wildfire, Okanogan Valley
- When
- August 14, 7:30 PM PST to August 19, 12:00 AM PST
- Where
- Okanogan Valley forecast zone
- Property damage
- $100,000
- Reported by
- Other Federal Agency
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 14 to 15, 20122 deaths · 1 event
- Wildfire in California, August 14 to 20, 20126 injured · $1.0 million · 1 event
- Damaging Winds in Georgia, August 14, 2012$120,000 · 55 kt wind · 10 events
- Damaging Winds in Texas, August 14, 2012$43,000 · 72 kt wind · 5 events
- Flash Flood in Arizona, August 14 to 15, 2012$40,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$32,000 · 64 kt wind · 5 events
- Damaging Wind in Arizona, August 14, 2012$25,000 · 65 kt wind · 1 event
- Flash Flood and Hail in Pennsylvania, August 14 to 15, 20121 injured · $5,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, August 14, 2012$4,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 14, 2012$4,000 · 1.25 in hail · 7 events
- Drought in Texas, August 14 to 31, 20126 events
- Flash Flooding in Maryland, August 14 to 15, 20125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404776.